Meeting News Coverage

Subtractive, alternative strategies recommended for glaucoma medication intolerance

COPENHAGEN, Denmark — When managing adverse effects from glaucoma medications, physicians should employ alternative and subtractive strategies while avoiding the escalation of drugs that can worsen symptoms, according to a speaker here.

At the European Glaucoma Society meeting, Christophe Baudouin, MD, PhD, described the case of a patient who was initially taking three medications due to poor IOP control.

Christophe Baudouin

Christophe Baudouin

“Multiple treatment caused ocular surface side effects, which were treated with anti-allergic eye drops. Due to further IOP increase, the patient was prescribed a fourth glaucoma medication, and then topical dexamethasone/neomycin to treat her worsening ocular surface symptoms, and finally Diamox (acetazolamide, Duramed). This patient was eventually taking nine BAK-containing eye drops, leading to severe ocular surface disease and high IOP. Finally she was referred to surgery,” Baudouin said.

The first step should be understanding what is responsible for the symptoms, followed by subtracting or decreasing the possible cause, he said. NSAIDs and artificial tears may be used to treat the inflammation, and then alternative methods should be employed for glaucoma.

“Fixed combinations and one-a-day administration automatically decrease by 50% or more the amount of BAK. Drugs containing different preservatives … may be tried, but the best solution is to use single-dose, preservative-free medications. If intolerance persists, SLT or surgery may be considered,” Baudouin said.

He recommended considering that patients may become sensitive to medication components even after many years of use and respecting the impact of dry eye symptoms on quality of life.

  • Disclosure: Baudouin is a consultant for Alcon, Allergan, Pfi­zer, Novagali, Santen and Thèa.


COPENHAGEN, Denmark — When managing adverse effects from glaucoma medications, physicians should employ alternative and subtractive strategies while avoiding the escalation of drugs that can worsen symptoms, according to a speaker here.

At the European Glaucoma Society meeting, Christophe Baudouin, MD, PhD, described the case of a patient who was initially taking three medications due to poor IOP control.

Christophe Baudouin

Christophe Baudouin

“Multiple treatment caused ocular surface side effects, which were treated with anti-allergic eye drops. Due to further IOP increase, the patient was prescribed a fourth glaucoma medication, and then topical dexamethasone/neomycin to treat her worsening ocular surface symptoms, and finally Diamox (acetazolamide, Duramed). This patient was eventually taking nine BAK-containing eye drops, leading to severe ocular surface disease and high IOP. Finally she was referred to surgery,” Baudouin said.

The first step should be understanding what is responsible for the symptoms, followed by subtracting or decreasing the possible cause, he said. NSAIDs and artificial tears may be used to treat the inflammation, and then alternative methods should be employed for glaucoma.

“Fixed combinations and one-a-day administration automatically decrease by 50% or more the amount of BAK. Drugs containing different preservatives … may be tried, but the best solution is to use single-dose, preservative-free medications. If intolerance persists, SLT or surgery may be considered,” Baudouin said.

He recommended considering that patients may become sensitive to medication components even after many years of use and respecting the impact of dry eye symptoms on quality of life.

  • Disclosure: Baudouin is a consultant for Alcon, Allergan, Pfi­zer, Novagali, Santen and Thèa.


    See more from European Glaucoma Society Congress 2012